Once the dangerous side effects of cocaine were realized, the drug market was stripped of it. Unfortunately, many people struggle with cocaine addiction. Without a cocaine detox or treatment, users risk overdosing.
As a Delaware drug and alcohol treatment center, we know that it’s possible to overdose on cocaine. A cocaine overdose occurs when someone ingests too much of it, to the point where their brain and body begin to shut down. Because cocaine is a stimulant, it works by increasing activity in the central nervous system, which can affect the heart, brain, and lungs. When someone ingests a toxic amount of cocaine, they may experience severe reactions. A dangerous aspect of cocaine overdose is that an overdose isn’t measured by the amount that was ingested. In other words, a person can overdose on cocaine after snorting a few milligrams, while another individual may snort several grams and not overdose. Because cocaine is such an unpredictable drug, the occurrence of an overdose is hard to predict.
Cocaine potency also varies depending on where and who the individual obtained it from. In an attempt to make more profit with less product, drug dealers and manufacturers will cut cocaine with other drugs and additives like heroin, fentanyl, laundry detergent, boric acid, procaine, creatine, laxatives, and more. The potency of a gram of cocaine from one seller may be significantly different than that of another. Because there’s no way to tell what additives the product contains, the user’s risk of overdosing increases exponentially. The signs of a cocaine overdose can also vary depending on the cutting agents the substance contains.
Because cocaine is so addictive, it can be difficult for users to quit even when they experience adverse side effects. At Banyan Treatment Centers Delaware, we offer residential treatment that requires patients to live onsite where they can receive the unique and round-the-clock care they need to recover.
The signs of a cocaine overdose can be difficult to spot, especially if the person’s addiction was hidden from others. When a person ingests cocaine, they may experience an increase in body temperature, heart rate, and blood pressure. During a cocaine overdose, these side effects are more severe. The signs and symptoms of cocaine overdose may vary depending on the person and the amount they took.
The most common cocaine overdose symptoms include:
Cocaine is also associated with cardiovascular disease. Overdosing on cocaine can also cause heart attack and heart failure, both of which are life-threatening.
Another major contributing factor to substance abuse in medical professionals is the easy access they have to drugs. Healthcare professionals manage a variety of prescription drugs that can be dangerous when taken without a prescription. A doctor or nurse may easily be able to obtain these medications due to their line of work.